Alert archive / Virginia / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Blacksburg, VA

February 12, 20096 counties in North Carolina; 10 counties in Virginia

NWS Blacksburg, VA issued this red flag warning at Feb 12, 2009, 5:43 AM EST for 6 counties in North Carolina; 10 counties in Virginia. It took effect at Feb 12, 2009, 12:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 5:43 AM EST (10:43 UTC)
In effect from
Feb 12, 2009, 12:00 PM EST
Expired
Feb 12, 2009, 9:00 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
765 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 121043
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EST THU FEB 12 2009

.STRONG POST-FRONTAL DOWNSLOPING WINDS AND LOW HUMIDITIES EAST OF
THE FOOTHILLS OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH
CAROLINA WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON INTO EARLY THIS EVENING.

NCZ003>006-019-020-VAZ043>047-058-059-121700-
/O.UPG.KRNK.FW.A.0001.090212T1700Z-090213T0200Z/
/O.NEW.KRNK.FW.W.0001.090212T1700Z-090213T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
543 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EST THIS
EVENING. THE RED FLAG WARNING REPLACES THE FIRE WEATHER WATCH THAT
WAS PREVIOUSLY IN EFFECT FOR THE SAME AREA.

WEST WINDS OF 20 TO 35 MPH WITH STRONGER GUSTS...AND RELATIVE
HUMIDITIES FALLING TO 15 TO 20 PERCENT WILL SIGNIFICANTLY INCREASE
THE RISK OF FIRE DANGER THIS AFTERNOON INTO EARLY THIS EVENING.

DESPITE RAIN THAT FELL OVER MUCH OF THE AREA ON WEDNESDAY
EVENING...THE RAINFALL AMOUNTS WERE NOT SUFFICIENT TO
SIGNIFICANTLY MOISTEN FINE FUELS. ANY MOIST FUELS THIS MORNING
WILL QUICKLY DRY OUT BY EARLY AFTERNOON DUE TO THE COMBINATION OF
HIGH WINDS AND LOW RELATIVE HUMIDITIES. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR...CREATING EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE DO
NOT CONDUCT ANY OPEN BURNING IN THE WARNED AREA TODAY...AND AVOID
ANY ACTIVITY THAT MAY CAUSE A HOT OBJECT TO COME IN CONTACT WITH
FINE FUELS. AVOID PARKING ON OR NEAR GRASSY AREAS.

$$

WERT
2 follow-up statements
000 
WWUS81 KRNK 121617
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST THU FEB 12 2009

.STRONG WINDS AND LOW HUMIDITIES EAST OF THE FOOTHILLS OF
SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA WILL RESULT
IN DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON INTO EARLY
THIS EVENING.

NCZ003>006-019-020-VAZ043>047-058-059-130030-
/O.CON.KRNK.FW.W.0001.090212T1700Z-090213T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1117 AM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING
FOR AREAS PRIMARILY EAST OF THE BLUE RIDGE.

WEST WINDS OF 20 TO 35 MPH WITH STRONGER GUSTS...AND RELATIVE
HUMIDITIES FALLING TO 15 TO 20 PERCENT...WILL SIGNIFICANTLY
INCREASE THE RISK OF FIRE DANGER THIS AFTERNOON INTO EARLY THIS
EVENING.

DESPITE RAIN THAT FELL OVER MUCH OF THE AREA ON WEDNESDAY
EVENING...THE RAINFALL AMOUNTS WERE NOT SUFFICIENT TO
SIGNIFICANTLY MOISTEN FINE FUELS. ANY MOIST FUELS...ESPECIALLY
THE GRASS...WILL QUICKLY DRY OUT THIS AFTERNOON DUE TO THE
COMBINATION OF HIGH WINDS AND LOW RELATIVE HUMIDITIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR...CREATING EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE DO
NOT CONDUCT ANY OPEN BURNING IN THE WARNED AREA TODAY...AND AVOID
ANY ACTIVITY THAT MAY CAUSE A HOT OBJECT TO COME IN CONTACT WITH
THE GROUND. AVOID PARKING ON OR NEAR GRASSY AREAS.

$$
000 
WWUS81 KRNK 122249
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EST THU FEB 12 2009

.STRONG WINDS AND LOW HUMIDITIES EAST OF THE FOOTHILLS OF
SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA WILL RESULT
IN DANGEROUS FIRE WEATHER CONDITIONS EARLY THIS EVENING.

NCZ003>006-019-020-VAZ043>047-058-059-130200-
/O.CON.KRNK.FW.W.0001.000000T0000Z-090213T0200Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
549 PM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING.

WEST WINDS OF 20 TO 35 MPH WITH STRONGER GUSTS...AND RELATIVE
HUMIDITIES OF 20 TO 30 PERCENT...WILL CONTINUE THE RISK OF FIRE
DANGER EARLY THIS EVENING.

DESPITE THE RAIN THAT FELL OVER MUCH OF THE AREA ON WEDNESDAY
EVENING...RAINFALL AMOUNTS WERE NOT SUFFICIENT ENOUGH TO
SIGNIFICANTLY MOISTEN FINE FUELS. ANY MOIST FUELS...ESPECIALLY THE
GRASS...DRIED OUT THIS AFTERNOON DUE TO THE COMBINATION OF HIGH
WINDS AND LOW RELATIVE HUMIDITIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR...CREATING EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE DO
NOT CONDUCT ANY OPEN BURNING IN THE WARNED AREA THIS EVENING...AND
AVOID ANY ACTIVITY THAT MAY CAUSE A HOT OBJECT TO COME IN
CONTACT WITH THE GROUND. AVOID PARKING ON OR NEAR GRASSY AREAS.

$$

AMS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Feb 12, 3:53 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 12, 3:53 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EST THU FEB 12 2009

.SYNOPSIS...
A STRONG PRESSURE GRADIENT BETWEEN INTENSE LOW PRESSURE LIFTING
NORTHEAST INTO NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST OUT
OF THE LOWER MISSISSIPPI VALLEY...WILL RESULT IN STRONG WINDS OVER
MUCH OF THE MID ATLANTIC REGION INTO THURSDAY NIGHT. HIGH PRESSURE
WILL ARRIVE ON FRIDAY...BRINGING LIGHTER WINDS...BUT A
CONTINUATION OF ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
SO FAR...GRADIENT WINDS HAVE NOT REACHED HIGH WIND WARNING
CRITERIA MOST LOCATIONS. HOWEVER...MODEL DATA KEEPS A 50 + KNOT
LOW LEVEL JET THROUGH THE DAY IN THE TIGHT PRESSURE GRADIENT FROM
THE INTENSIFYING LOW PRESSURE MOVING NORTHEAST TOWARD NEW ENGLAND.
THERE IS ALSO A LITTLE BETTER SUBSIDENCE AFTER ABOUT 09Z...SO I
EXPECT TO SEE MORE GUSTS APPROACHING 50 KNOTS BETWEEN 09 AND 12Z.
THE LOW LEVEL JET WEAKENS SOME AFTER 15Z...BUT WITH PLENTY OF SUN
PROVIDING DEEPER MIXING...AND THE CROSS BARRIER FLOW PROMOTING
BETTER MOMENTUM TRANSFER TO THE SURFACE IN THE LEE OF THE APPLNS
DURING THE DAY TODAY...I EXPECT AT LEAST SPORADIC STRONGER
GUSTS...AND MODEL DATA STILL INDICATES THE POTENTIAL FOR GREATER
THAN 50 KNOTS. ONCE WE TRANSITION TO THE DEEPER MIXING AND LITTLE
WEAKER LOW LEVEL JET AROUND MID MORNING...WE WILL LIKELY BE ABLE
TO AT LEAST DOWNGRADE THE HIGH WIND WARNING TO AN ADVISORY ON THE
WESTERN SLOPES FROM SMYTH AND TAZEWELL COUNTIES IN SW
VA...NORTHEAST INTO SE WV. STILL LOOKS LIKE A GOOD POTENTIAL FOR
WIND GUSTS OF 40+ KNOTS IN THE PIEDMONT WITH DEEPER MIXING AFTER
MID MORNING...SO WILL KEEP THE WIND ADVISORY GOING THERE.

DOWNSLOPE FLOW AND DRIER AIR WILL BRING VERY LOW MINIMUM RELATIVE
HUMIDITIES THIS AFTERNOON. SEE THE FIRE WEATHER DISCUSSION SECTION
FOR DETAILS ON FIRE WEATHER THOUGHTS. THE DOWNSLOPE FLOW EAST OF
THE MTNS...ALONG WITH NEARLY FULL SUN...WILL BRING MILD HIGH
TEMPERATURES DESPITE WEAK COLD ADVECTION. I HAVE KEPT HIGHS IN THE
60S IN THE PIEDMONT. WILL BE COLDEST ON WESTERN SLOPES WHERE THERE
WILL BE CLOUD COVER THROUGH AT LEAST THE MORNING. THERE ARE STILL
SOME LIGHT SHOWERS IN THE WEST UPSLOPE AREAS...BUT THEY ARE
DIMINISHING AS THE LOW LEVEL MOISTURE BECOMES MORE SHALLOW. HAVE
KEPT SMALL CHC POPS GOING THIS MORNING FOR THIS. ONLY HIGHEST
ELEVATIONS MAY SEE SOME SNOW...BUT SHOULD NOT BE COLD ENOUGH FOR
ANY ACCUMULATIONS.

TONIGHT...A SECOND SHORT WAVE MOVING ACROSS THE GREAT LAKES REGION
KEEPS STRONGER WINDS GOING ACROSS THE REGION...ESPECIALLY IN THE
EVENING. MODELS ACTUALLY SHOW INCREASING WINDS LATE IN THE
AFTERNOON INTO THE EVENING. THIS MAY KEEP HIGH WIND WARNING GUSTS
GOING IN THE HIGHER ELEVATIONS ALONG THE CREST OF THE BLUE RIDGE.
CURRENT WARNINGS RUN UNTIL MIDNIGHT...WHICH LOOKS GOOD FOR NOW.
THE WARNING AREA MAY BE ABLE TO BE TRIMMED DOWN JUST TO THE HIGHER
ELEVATIONS FOR THIS EVENING. ATMOS WILL BE WELL MIXED...SO I WENT
ON THE HIGH SIDE OF GUIDANCE FOR LOW TEMPS TONIGHT.

&&

.SHORT TERM /FRIDAY/...
HIGH PRESSURE AND MODERATING TEMPERATURES ARE EXPECTED ON FRIDAY.
FRIDAY NIGHT...AN OCCLUDED LOW WILL BE TRACKING FROM THE MID WEST
TO THE OHIO VALLEY. A SECONDARY SURFACE LOW IS EXPECTED TO DEVELOP
OVER THE SOUTHEASTERN US BY SUNRISE SATURDAY. THIS SECONDARY LOW
WILL BRING LOWERING CLOUDS AND RAIN TO THE AREA EARLY SATURDAY
MORNING TO AREAS ALONG THE VA/NC BORDER. TEMPS MAY BE COLD ENOUGH
EARLY SAT MORNING FOR RAIN TO BE MIXED WITH SNOW ACROSS NORTHERN
AND WESTERN PORTIONS OF THE CWA. RAIN SHIELD MOVES NORTH AND
ACROSS THE ENTIRE AREA LATE SATURDAY MORNING. AS THE SECONDARY LOW
TRACKS OFF THE COAST...RAIN CHANCES WILL DECREASE. HOWEVER...UPPER
LEVEL SYSTEM SLOW TO MOVE EAST AND LIGHT RAIN/DRIZZLE MAY LINGER
INTO SATURDAY NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
QUASI ZONAL FLOW WITH DISTURBANCES BEING EJECTED FROM THE FOUR
CORNERS REGION...WILL PROVIDE MANY OPPORTUNITIES FOR PRECIP
THROUGH THE LONG TERM. THE ECMWF/GFS HAVE COME INTO BETTER
AGREEMENT...BUT STILL DISAGREE WITH HOW COLD THE AIRMASS WILL BE
WHEN THESE DISTURBANCES APPROACH. WITH NO BIG PATTERN CHANGES
OCCURRING IN THE UPPER FLOW...THINK THAT THE OP GFS MAY BE TOO
COLD AS IT WAS YESTERDAY. THE MOST INTERESTING STORM APPROACHES
DURING THE MIDDLE OF NEXT WEEK...AS A SYSTEM APPROACHES THE COAST
WITH MORE AMPLITUDE IN THE UPPER FLOW. PLENTY OF TIME TO WATCH
THIS SYSTEM EVOLVE...WOULD EXPECT A TRACK FARTHER NORTH AND WEST
OF CURRENT SOLUTIONS...AS THESE SYSTEM USUALLY HAVE A SOUTH BIAS
THIS FAR OUT. THAT MAY SET UP STRONGER WEDGING..AND WOULD SUGGEST
MORE OF A RAIN/FREEZING RAIN EVENT OPPOSED TO SNOW. BOUNDARY
LAYER/GROUND WILL STILL BE FAIRLY WARM SO THIS COULD LIMIT THE
EVENT FURTHER.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
STRONG WESTERLY WINDS WILL PREVAIL OVER ALL BLACKSBURG TERMINAL
FORECAST SITES (KROA...KLYH...KDAN...KBLF...KLWB) TODAY INTO AT
LEAST EARLY TONIGHT...BEFORE SLOWLY DIMINISHING LATER THURSDAY
NIGHT AS SURFACE HIGH PRESSURE FINALLY BUILDS INTO THE MID
ATLANTIC REGION.

UPSLOPE STRATO-CUMULUS CEILING IN 3000-5000 FOOT RANGE...WITH SOME
LOCALIZED MVFR CONDITIONS IN THE 2000-3000 FOOT RANGE...SHOULD
PERSIST ACROSS THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST
POINTS INTO LATE MORNING OR EARLY AFTERNOON BEFORE SLOWLY
DISSIPATING AS THE AFTERNOON PROGRESSES. EAST OF THE BLUE
RIDGE...STRONG DOWNSLOPING WINDS WILL MAINTAIN A CLEAR TO MOSTLY
CLEAR SKY WITH NO VISIBILITY OR CEILING RESTRICTIONS.

VFR WEATHER WITH NO FLIGHT RESTRICTIONS SHOULD PERSIST OVER THE
ENTIRE TERMINAL FORECAST AREA TONIGHT THROUGH MUCH OF FRIDAY NIGHT
UNTIL THE APPROACH OF A SERIES OF WEATHER DISTURBANCES FROM THE
SOUTH AND WEST THREATEN THE AREA WITH THE POSSIBILITY OF SOME MVFR
RESTRICTIONS DUE TO RAIN. THESE SYSTEMS MAY BE FOLLOWED BY SOME
ADDITIONAL MVFR RESTRICTIONS DUE TO UPSLOPING WINDS FROM THE WEST
ACROSS THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS
SATURDAY NIGHT INTO SUNDAY...BUT REMAINING TERMINAL FORECAST
POINTS EAST OF THE BLUE RIDGE SHOULD EXPERIENCE A RETURN TO VFR
WEATHER DURING THIS PERIOD...PERHAPS CONTINUING INTO MONDAY.

&&

.FIRE WEATHER...
A FIRE WEATHER WATCH CONTINUES FOR MUCH OF THE VIRGINIA AND NORTH
CAROLINA PIEDMONT THIS AFTERNOON AND EVENING FOR A COMBINATION
OF HIGH WINDS AND LOW HUMIDITIES. HOWEVER...SOME WETTING FROM
RAINS DURING WEDNESDAY EVENING HAVE OFFSET THE THREAT...BUT ONLY
TO A LIMITED DEGREE. WILL ASSESS THE NEED FOR A RED FLAG WARNING
AFTER ASSESSING THE EXTENT OF THE MOISTENING OF FINE FUELS...AND
AFTER ADDITIONAL COORDINATION HAS BEEN COMPLETED WITH FORESTRY
OFFICIALS IN NC AND VA...AND NEIGHBORING NWS OFFICES TO OUR SOUTH
AND EAST LATER THIS MORNING. WILL CONTINUE THE FIRE WEATHER WATCH
FOR NOW.

&&

.EQUIPMENT...
THE HINTON WV NOAA WEATHER RADIO IS OFF THE AIR DUE TO EITHER A
POWER OR LINE FAILURE...OR BOTH. TELCO HAS BEEN CONTACTED TO
INVESTIGATE. THE BLUEFIELD ASOS IS ALSO NOT REPORTING...POSSIBLY
DUE TO A POWER FAILURE. A PRIORITY 1 OUTAGE HAS BEEN ASSIGNED. NWS
ELECTRONICS STAFF WILL INVESTIGATE LATER THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
     009>020-022>024-032>035.
     FIRE WEATHER WATCH FROM NOON EST TODAY THROUGH THIS EVENING
     FOR VAZ043>047-058-059.
     WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ043>047-058-
     059.
NC...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-
     018-019.
     FIRE WEATHER WATCH FROM NOON EST TODAY THROUGH THIS EVENING
     FOR NCZ003>006-019-020.
     WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ004>006-020.
WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...WERT
NEAR TERM...JJ
SHORT TERM...JS
LONG TERM...KM
AVIATION...WERT
FIRE WEATHER...
EQUIPMENT...
Hazardous weather outlook, Feb 12, 4:32 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EST THU FEB 12 2009

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-130945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
432 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-130945-
SURRY-WILKES-
432 AM EST THU FEB 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FIRE WEATHER WATCH IN EFFECT FROM NOON EST TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FIRE WEATHER WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-130945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
432 AM EST THU FEB 12 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM NOON EST TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FIRE WEATHER WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 12, 5:32 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EST THU FEB 12 2009

NCZ001-002-018-VAZ012>018-022>024-032>035-121845-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST
532 AM EST THU FEB 12 2009

...ENHANCED FIRE DANGER THIS AFTERNOON AND EARLY EVENING...

WEST WINDS OF 20 TO 35 MPH...WITH GUSTS AS HIGH AS 60 MPH...ARE
EXPECTED INTO EARLY EVENING. IN ADDITION...RELATIVE HUMIDITIES ARE
EXPECTED TO DROP INTO THE 20 TO 30 PERCENT RANGE FOR MUCH OF THE
AREA THIS AFTERNOON. ALTHOUGH THERE WAS WIDESPREAD RAINFALL LAST
NIGHT...THE AMOUNTS ONLY RANGED FROM A TENTH TO A THIRD OF AN INCH
FOR MOST LOCATIONS. THE STRONG WINDS AND DRY AIRMASS WILL DRY OUT
THE FINE FUELS THIS AFTERNOON...AND BRING AN ENHANCED FIRE DANGER
THREAT. IF ANY FIRES ARE STARTED THIS AFTERNOON...THEY COULD
SPREAD RAPIDLY IN THE STRONG WINDS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:24 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 1 more66 min
Feb 11, 7:58 PM ESTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more62 min

Nearby

Red Flag Warnings in Virginia, 2009Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.